4 FDA Drug Safety Warnings From June 2016

Have you seen these drug safety warnings?

1. Acute Renal Injury Associated with Dapagliflozin and Canagliflozin

The FDA strengthened existing warnings about the risk of acute renal injury associated the type 2 diabetes medications dapagliflozin (Farxiga, Xigduo XR) and canagliflozin (Invokamet, Invokana). The FDA identified 101 reported cases of acute renal injury, nearly half of which occurred within the first month of starting dapagliflozin or canagliflozin.

Both drugs’ labels must now include information pertaining to this risk with additional recommendations on how to reduce it. Patients must seek medical help when any signs or symptoms of acute renal injury are present, like reduced urine or edema of the feet or legs. Patients must also not abruptly discontinue their medication without consulting their health care provider, as it may result in uncontrolled serum blood glucose levels.

Before initiating dapagliflozin or canagliflozin therapy, health care providers must note any predisposing factors that may influence acute renal injury risk, like congestive heart failure, reduced serum blood levels, chronic kidney insufficiency, or concurrent diuretics. Kidney function must also be assessed and monitored before initiating either drug.

2. High Doses of Loperamide May Lead to Serious Heart Issues

The FDA issued a warning about potentially fatal heart issues related to taking higher-than-recommended doses of OTC and prescription loperamide (Imodium).

Taking high doses of loperamide concomitantly with medications that interact with the drug can also increase the risk of serious cardiac issues, including abnormal heart rhythms, prolonged QT interval, cardiac arrest, ventricular arrhythmias, and syncope. Most of the reported issues involved those taking high doses of loperamide to self-treat opioid withdrawal symptoms, or simply for euphoric effects.

3. Serious Bleeding Risk Associated with OTC Antacids Containing Aspirin

Although the labels of aspirin-containing antacid products have included a warning about serious bleeding since 2009, recent cases of serious bleeding linked to the use of these drugs prompted the FDA to remind patients and providers about the risk.

Patients most at risk for serious bleeding are those who are elderly, taking blood thinners, have a history of bleeding issues or stomach ulcers, consume 3 or more alcoholic beverages per day, or take any other drugs that contain aspirin. Patients are advised to carefully read the labels of products used to reduce indigestion, sour/upset stomach, and heartburn. Patients should also consider using antacids that don’t contain aspirin but can still treat those symptoms.

4. Burns and Scars Seen with Sumatriptan Migraine Patch

Teva Pharmaceuticals has temporarily suspended all marketing, sales, and distribution of its sumatriptan iontophoretic transdermal system (Zecuity) in order to evaluate and examine the causes of scars and burns linked with the migraine patch. This action was prompted by a number of cases where patients experienced burns and scars on the skin where they wore the patch.

Health care providers should advise patients using Zecuity to immediately remove the product if they experience moderate to severe pain at the patch site, and also consider prescribing an alternative migraine treatment. The FDA plans to further investigate the possibility of Zecuity-related adverse events to determine whether regulatory action is required.